Progress With IVIG


We are nearing two years of IVIG...21 doses now. And the effect has been amazing - but the road long. Unexpected things have put us off track at times...see Our Latest Speed Bump post, allergic reactions that could be connected to mast cell activation, and our post about finding the right options for school, among others.

I first read about IVIG almost three years ago. And I knew immediately I wanted Meghan to try it. We had already seen a dozen doctors in multiple states, tried many medications, IV-saline, biofeedback, relaxation techniques, added as much salt as possible, and lots and lots of water. All with marginal results.

Finding someone to prescribe the IVIG was difficult and a study seemed to be our best (if not only) way to try it. Most doctors thought I was crazy for even suggesting Meghan try it. It is not an approved drug for POTS (yet) and must be done off-label. Or warranted by another underlying autoimmune illness. Hopefully the study will help get IVIG listed as an approved drug for POTS. Insurance was the next obstacle that thankfully we were able to work through.

The first dose was extremely rough and included aseptic meningitis, migraine, and vomiting. I wasn't sure I would get Meghan to do dose number 2. But she knew the alternative and she agreed she couldn't go back to the way things were. We became smarter with each dose. We knew some of what to expect as time went on. What to have ready and how to handle the headaches (sometimes migraines) and nausea that usually came for a few days after each dose. Pain for migraines brought about constipation - it seemed one fix brought on a new side effect. But those were the easier things to navigate. Usually there was one new surprise or symptom each month that we had to learn to deal with. Throbbing hands or feet, twitching eyelids or arm muscles that went on for days and drove her crazy (literally). Manic feelings and behavior. Desperate insomnia.

But now it has allowed her to live her life again. And most of the big side effects have become tolerable and last only a few days.

The first things to improve as we got started with the IVIG were her stomach issues. Almost daily I am amazed at what she can now eat (swimmers need lots of fuel). I often think about how much she used to struggle with eating. She no longer looks anorexic and the constant stomach pain is gone. She enjoys eating again. The heartburn is gone. The nausea is gone. She still has to be careful not to eat too much junk food which can sometimes bring back the nausea and diarrhea. And for some reason movie theatre popcorn still causes vomiting. Sometimes different meats will bother her. But for the most part we have a lot of things she is able to eat again.

The next huge improvement included lessening of joint pain. She had gotten to the point of crawling up stairs because the knee pain was unbearable. Her mobility was becoming limited. She also had pain in her feet and hands caused by neuropathy. The bottoms of her feet would feel like they were burning from the nerve damage. The IVIG has gotten rid of both the joint pain and the neuropathy.

The dizzinesss during exercise did not get better until almost dose number 10. She started swimming again at dose 7 but it wasn't until dose 10 that lightheadedness and dizziness were markedly better.

Random sharp heart pains and shortness of breath have disappeared. Eye lid and muscle twitches are mostly gone. We are not actually sure when they stopped - more recently though.

We don't really know what to expect as we continue. We are hoping to gradually start reducing the dose. Symptoms do seem to reappear upon change in dose or time - we have found even a small reduction can affect how she feels. We have tried extending the intervals but she was able to tell when she needed another dose and it seemed to take away from improvements. Her 4 week interval seems to be the right amount of time for now. We also don't know long term what will happen.

The biggest things that are left are anxiety, fatigue (being able to rest when needed helps with overall recovery), trouble with flashing lights and heat intolerance. Hot or humid conditions also seem to bring out many symptoms - especially nausea. Rescue vehicle lights, flashing lights and images in some movies, strobe and flashing lights at dances and concerts also cause nausea, headache, and dizziness.

Keeping anxiety in check is sometimes hard - too much anxiety can also bring about symptoms and impede recovery. This is true for many invisible or autoimmune illnesses such as lupus and MS. Stress makes symptoms flare.

Things have still been challenging. But getting rid of 80% (it's hard to put a real number on it, and it can vary from day to day) of her symptoms has definitely made things hopeful for the future. It's easier to get through a day when you can eat and when you are not feeling dizzy or nauseous all of the time. She still tires easily from a busy day and may need additional time to recover.

So we continue on amazed to read about the recent discoveries being made in POTS and other forms of dysautonomia. It's been a mystery illness for a long time and its finally gaining ground as something very real. We will keep making www.noiseforturquoise.com!

If your doctor has not yet heard about antibodies and POTS send them to www.dysautonomiainternational.org to do some research. Here is an article on one study taking place: New Evidence of Autoimmunity in POTS. Also check out a link to muscarinic receptor antibody work that is under way!

Featured Posts
Recent Posts